Hail, Stone
- When
- May 23, 1:54 PM CST
- Where
- Stone County, 1.31 mi ENE of Notch
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.680, -93.330
Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 23, 11:22 AM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 1222 PM CDT Wed May 23 2018 ...Updated for 18Z Aviation Discussion... .SHORT TERM...(Today and tonight) Issued at 229 AM CDT Wed May 23 2018 Muggy conditions were across the entire CWA early this morning with temperatures in the mid 60s to low 70s and generally dew point depressions of around 1 or 2 degrees. With a calm or very light wind, we could see some patchy areas of fog redevelop again towards morning. A weak area of upper level low pressure was located underneath a ridge near the ARKLATX region and is expected to lift north over eastern Oklahoma and western Arkansas during the day today. The atmosphere should become uncapped by late morning with enough instability and moisture for more widespread convection today, mainly from late morning into the early evening. The higher pops will be closer to the low over our southwest CWA with lowest pops to the northeast. Shear is expected to remain fairly weak so the overall severe weather risk is low. Thunderstorm coverage should diminish after sunset and be more confined to areas over southern MO through the mid to late evening. Highs today may be a bit lower today with more cloud cover and more widespread convection, with the lower readings in the southwest CWA in the low to mid 80s. Mid to upper 80s are expected in the northeast CWA. .LONG TERM...(Thursday through Tuesday) Issued at 229 AM CDT Wed May 23 2018 Showers and thunderstorms will remain possible on nearly a daily basis with mainly diurnal convection expected. A disturbance in the upper level flow on Friday may bring about a chance of more organized convection late in the day across our western CWA. A tropical low in the Gulf will eventually push inland early next week. The ECMWF is still much further to the west with it's track and does bring some of that moisture and rainfall into MO by midweek, while the GFS keeps the majority of the rainfall over the southeast U.S. A deep low currently off the west coast will slowly push inland on Friday and into the Rockies over the weekend. Upper ridging will be over the central U.S. However instability and some energy underneath the ridge will allow for diurnal convection on a daily basis. Highs each day will be from the mid 80s to around 90. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1222 PM CDT Wed May 23 2018 Scattered to numerous showers and storms have formed over northeast Oklahoma, northwest Arkansas and southern Missouri. The most concentrated area will be across far southwest Missouri through the early evening hours before dissipating. Confidence not high in storms directly impacting the terminals though and have kept VCTS for all 3 sites. Any convection that does affect the terminals will be capable of heavy downpours of rain reducing visibilities along with gusty winds with MVFR to IFR flight conditions possible. Otherwise, expect VFR flight conditions through the forecast period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Raberding
Hazardous Weather Outlook National Weather Service Springfield MO 1151 AM CDT Wed May 23 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241700- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1151 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited flooding risk. Limited lightning risk. Elevated fog risk. DISCUSSION... Scattered thunderstorms will be possible this afternoon into the early evening. The best chance for rainfall will be over the southwest corner of Missouri and into southeast Kansas. The main threat from these storms will be cloud to ground lightning, wind gusts to 30 mph and heavy downpours of rain. Due to the expected slow movement of the storms localized flash flooding is possible, especially in urban areas and low water crossings. Patchy fog will be possible late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered thunderstorms will be possible from Thursday into early next week. Organized or widespread severe weather is not expected at this time, however some storms may produce locally gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
The Springfield radar (KSGF), 62 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
7 thunderstorm wind, 5 flash flood, 3 heavy rain, 1 hail, 1 lightning. Local standard time, as filed.
A pole barn was moved and several trees were blown down. There was minor damage to a house.
A large tree was broken in half.
A storm total rainfall of 3.57 inches was report.
Several large tree limbs and power lines were blown down near Highway 125.
A storm total rainfall of 1.50 inches was reported.
Several large tree limbs were blown down in Thornfield.
There were large tree limbs and power lines blown down near Skyline Road and Highway 125.
Several large tree limbs and power lines were blown down.
There was video showing a road covered with fast flowing water.
Lightning knocked out power at Highway D and County Road 863.
A storm total rainfall of 1.60 inches was reported.
The Norwood Fire Department reported several trees were blown down.
A home was flooded between Longrun and Thornfield. The flood water was up to the deck of the house.
Water was two feet over the road.
Water was over the roadway.
Highway T had up to half a foot of moving water over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754181, 754186, 754187, 754182, 754188, 754183, 754189, 754190, 754191, 754176, 754185, 754184, 754192, 754177, 754178, 754179, 754180.